Expand this Topic clickable element to expand a topic
Skip to content
Optica Publishing Group

Homogenization expansion for resonances of microstructured photonic waveguides

Not Accessible

Your library or personal account may give you access

Abstract

We develop a homogenization expansion approach to photonic waveguides whose transverse structures are N-fold rotationally symmetric. Examples include microstructured or holey optical fibers with air holes arranged in one or more concentric rings. We carry out a homogenization expansion for large N about the N= limit. Our multiple scale analysis applies to the scalar approximation of structures in which the microfeatures have arbitrary geometry and large index contrasts and lead to a natural efficient computational algorithm for the waveguide modes and spectral characteristics. In this paper we focus on structures that possess leaky modes. The leading order (N=) equations describe the modes of an averaged structure. We derive an expansion in powers of 1/N of corrections to the leading order behavior and show that the leading order nontrivial contribution arises at order 1/N2. We numerically calculate this leading order correction to the complex effective indices (scattering resonances) for the leaky modes of various microstructured photonic waveguides whose imaginary parts give the leakage rates. We observe that in many instances a two-term truncation of the homogenization expansion gives good agreement with full simulations, even for fairly small values of N, whereas the leading order (averaged) theory yields a substantial underestimate of the leakage rates.

© 2003 Optical Society of America

Full Article  |  PDF Article
More Like This
Resonances in microstructured optical waveguides

Natalia M. Litchinitser, Steven C. Dunn, Brian Usner, Benjamin J. Eggleton, Thomas P. White, Ross C. McPhedran, and C. Martijn de Sterke
Opt. Express 11(10) 1243-1251 (2003)

Holey optical fiber with circularly distributed holes analyzed by the radial effective-index method

Vipul Rastogi and Kin Seng Chiang
Opt. Lett. 28(24) 2449-2451 (2003)

Polynomial expansion for extraction of electromagnetic eigenmodes in layered structures

Khashayar Mehrany and Bizhan Rashidian
J. Opt. Soc. Am. B 20(12) 2434-2441 (2003)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Figures (9)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Tables (1)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Equations (127)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Metrics

Select as filters


Select Topics Cancel
© Copyright 2022 | Optica Publishing Group. All Rights Reserved